HAMILTON, CANADA AND HONG KONG. The use of non-steroidal anti-inflammatory drugs (NSAIDs) and the presence of a Helicobacter pylori infection have both been linked to an increased risk of stomach ulcers. What is not known is whether the two risk factors are additive. Researchers at McMaster University and the Prince of Wales Hospital in Hong Kong have just released two studies that provide the answers. The Canadian researchers reviewed 25 studies involving NSAID-users and found that their risk of stomach ulcers was significantly higher (35.8 versus 8.3 per cent) than the risk among non-users irrespective of H pylori status. Patients with H pylori infection were twice as likely to have ulcers than patients without an infection.
People taking NSAIDs who also had H pylori infection were 61 times more likely to have an ulcer than were people who did not have an infection and did not use NSAIDs. The Canadian researchers conclude that both NSAIDs and H pylori increase the risk of stomach ulcers individually and, even more so, when combined.
The Hong Kong research team studied the effect of eradicating H pylori before starting long-term NSAID
therapy. They found that ulcer probability after six months treatment with diclofenac was 12.1 per cent in the
group where the H pylori infection had been eliminated as compared to 34.4 per cent in the control group.
The risk of complicated (bleeding) ulcers was 4.2 and 27.1 per cent respectively. The researchers conclude
that eradication of H pylori before the commencement of long-term NSAID therapy can markedly reduce the
risk of stomach ulcers.